High Wind, Corson
- When
- December 8, 5:06 AM CST
- Where
- Corson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
Rapid development of low pressure in North Dakota resulted in high winds across central and north central South Dakota. The Pierre Regional Airport Automated Surface Observing System recorded a wind gust of 61 mph, while the Remote Automatic Weather Station 11 miles south of Bullhead measured a wind gust of 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Rapid development of low pressure in North Dakota resulted in high winds across central and north central South Dakota. The Pierre Regional Airport Automated Surface Observing System recorded a wind gust of 61 mph, while the Remote Automatic Weather Station 11 miles south of Bullhead measured a wind gust of 60 mph. Additional strong wind gusts of 45 to 55 mph were observed across portions of north central, central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 8, 3:33 AM CST, 1 hour 33 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Aberdeen SD
333 AM CST Fri Dec 8 2023
.KEY MESSAGES...
- Windy tonight through Saturday morning (peak gusts 45-50 mph).
- No change in overall snow totals from yesterday afternoon forecast
package which included a potential range of trace to over 3 inches
(peak in the northwest Sisseton hills).
- Snowfall timing ranges from late this afternoon (Mobridge area) to
overnight (Sisseton hills) with a duration of about 6-8 hours.
- Combined wind and falling snow may have an impact on travel
Tonight/Saturday morning (low visibility/icy roads).
- Quiet extended right now. Warmer more often than it's cold between
Saturday night and Thursday.
&&
.SHORT TERM /Today through Saturday Afternoon/...
Issued at 332 AM CST Fri Dec 8 2023
Showers extend to just about the ND/SD state line north of Mobridge,
otherwise winds are the main story this morning. Peak winds were
58mph at Pierre, with low 50s/upper 40 mph gusts over the last 6
hours. Model winds show a trend of a slight diminishment through the
remainder of the morning, after which we'll see a slight enhancement
thanks to favorable mixing in cold advection/steep low level lapse
rates and a persistent pressure gradient (12-14mb from northeast to
southwest) and weak pressure rises. A secondary trough rotates
around the surface low later this afternoon/evening, with an
enhancement of the gradient (now up to 16mb across the state from
northeast to southwest) which also slightly enhances the already
modest pressure rises (up to 8mb/6 hours). CAMS and particularly the
NBM show high enough probabilities for exceeding advisory criteria
under a favorable environment to support continuation of the wind
advisory through tonight into Saturday.
The main wrinkle in the forecast comes from a TROWAL that migrates
out of North Dakota later today, and across the CWA from west to
east before weakening as it reaches western Minnesota. GEFS mean QPF
for most stations is around 0.1 to 0.2 inches liquid. BUFKIT
profiles show lift in the dendritic growth zone, though peak lift is
somewhat below that, along with relatively deep dendritic grow zones
of about 6kft. Not completely ideal collocation of lift and
breakup/impaction from wind will probably undercut the NBM snow
ratios of 14-16:1 overall NBM really doesn't much change forecast
snowfall amounts, and neither does the suite of CAMS. With winds in
the 40-50mph range and light/moderate snow, travel impacts are the
main concern. Added a winter weather advisory to highlight travel
impacts from the combination of winds and falling snow, though snow
totals should be low enough that catch in grass/ditches will keep
any snow on the ground from continuing to blow enough to present a
hazard.
&&
.LONG TERM /Saturday Evening through Thursday/...
Issued at 332 AM CST Fri Dec 8 2023
Right now, the extended is a dry forecast. Northwest flow over the
CWA persists through Wednesday. The latest 500hpa height progs
suggest that some sort of Rex block pattern takes over beyond that,
developing out over the Rockies by mid-week and then eventually
making its way over into the nation's mid-section by week's end.
With surface high pressure quickly taking over Saturday night,
dropping winds to calm or light and variable by daybreak on Sunday,
if skies are clear, low temperatures dipping into the teens may be
too warm, particularly for areas with a fresh, albeit light, coating
of snow on the ground, especially further north in the CWA closer to
the border of the Dakotas.
Weak low level WAA begins on Sunday and persists into Monday before
the next clipper system's cold front comes barreling south into the
CWA, turning things colder again for Tuesday. But, models are
progging low level WAA to start back up again for Wednesday and
Thursday.
&&
.AVIATION /06Z TAFS through 06Z Friday/...
Issued at 1125 PM CST Thu Dec 7 2023
Terminals KABR,KATY,KPIR,KMBG
MVFR CIGs will gradually increase across the region, especially
during the daylight hours on Friday. Strong westerly surface winds
will also occur through the period, more so across KPIR/KMBG. Will
also be watching an area of -SN/SN moving east into the area
Friday afternoon and evening, with IFR/MVFR VSBY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 AM CST /5 AM MST/ Saturday for SDZ003-015-
033>037-045-048-051.
Wind Advisory until 6 PM CST this evening for SDZ004-005-009-010-
016-017.
Winter Weather Advisory from 6 PM this evening to 6 AM CST
Saturday for SDZ004-005-009-010-016-017.
Wind Advisory until 9 PM CST this evening for SDZ006>008-011-018-
019.
Winter Weather Advisory from 9 PM this evening to 9 AM CST
Saturday for SDZ006>008-011-018-019.
Wind Advisory until 9 AM CST Saturday for SDZ020>023.
MN...None.
&&
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...TMTHazardous Weather Outlook National Weather Service Aberdeen SD 400 AM CST Fri Dec 8 2023 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 400 AM CST Fri Dec 8 2023 /300 AM MST Fri Dec 8 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Gusty winds will persist today, on the order of 40 to 55mph. An area of snow will follow for tonight. The combination of light to moderate snow and strong winds could potential result in hazardous travel conditions along and to the north of Highway 212 from the Missouri river to the Sisseton hills. The main threats consist of low visibility and the combination of icy roads and winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Winds and snow diminish during the day Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Connelly
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148108, 1148109.